Arkansas, 2021

Cold in Arkansas, February 16, 2021

February 16, 2021 · NWS MEG · 10 events in 10 counties and zones

An arctic airmass settled over the region in the wake of a departing winter storm. Snow cover combined with clear skies and diminishing winds to produce the coldest night across much of the Mid-South since 1989.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An arctic airmass settled over the region in the wake of a departing winter storm. Snow cover combined with clear skies and diminishing winds to produce the coldest night across much of the Mid-South since 1989. Several locations dropped below zero with wind chills reaching fifteen below on Tuesday morning, February 16th. High temperatures only reached the teens for the third day in a row across much of the Mid-South. The last time that happened in Memphis was January 1928.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 15, 11:47 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Feb 15, 11:47 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1147 PM CST Mon Feb 15 2021

.UPDATE...

See the 06Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 952 PM CST Mon Feb 15 2021/

UPDATE...
BRRRRRR! After a busy day of widespread accumulating snow and
sleet, we now turn our sights to the next winter storm. Before it
arrives, we'll continue to deal with the stubborn arctic air mass.
Occasional flurries are possible tonight but no additional
accumulations are expected. Wind chill readings overnight will
range from 0F to -15F, so the Wind Chill Advisory remains in
effect. A synoptic view shows the deep trough lifting northeast
toward the Great Lakes with a strong mid/upper-level jet nosing
into the backside of the wave. The surface reflection remains well
to the east with the leading edge of the arctic air air well out
of reach (I hope FL is enjoying that warmth). The next wave is
currently over the PacNW but will amplify the western trough as it
digs toward the Four Corners over the next 24 hours. Guidance
continues to suggest a deep, broad trough to our west through
midweek with southwest flow aloft across the Mid-South. Several
waves will affect our neck of the woods through Thursday, bringing
additional wintry precipitation to the region.

Temperatures look to remain below freezing across nearly all of
the Mid-South through the remainder of the week. The exception is
areas south and east of Tupelo. Light precipitation is possible as
early as tomorrow night with the leading wave and chances will
persist through the day Thursday before the trough axis passes the
CWA. Point soundings are favorable for snow initially. There is
some dry air to overcome initially, though seeder-feeders and
diabatic cooling should help moisten the layer. We then see some
warming in the layer 900-750 mb layer that could promote a phase
change to sleet and/or freezing rain, mainly along and south of
I-40. This complicated precipitation type setup will make snow
accumulation forecasting tricky. The track of this system and its
observed precip types may be similar to the storm currently waving
goodbye.

Confidence is highest that significant snow will affect northeast
AR into northwest TN. NBM probabilistic data indicates a 50%
probability for at least 4" of snow north of I-40. The 25th-75th
percentile range is roughly 2-7 inches. The 90th percentile
numbers are quite high at more than a foot, but may be the result
of a few really high outliers. The ice potential is greatest over
north MS again. NBM most likely scenario is generally between
1/10 and 1/4 inch.

Uncertainty still exists, but given the amount of snow/sleet on
the ground and taking in the current state of travel across the
Mid-South, we felt that issuing a Winter Storm Watch was
appropriate. Travel conditions are already bad but are likely to
get worse in the coming days.

MJ

&&

.PREV DISCUSSION... /issued 238 PM CST Mon Feb 15 2021/

DISCUSSION...

Skies remain cloudy across the Mid-South this afternoon with
temperatures ranging from around 10 degrees to the mid 20s. Winter
precipitation...mainly in the form of snow continues to fall
across a large portion of the region. At this point, the plan is
to keep the Winter Storm Warning going until 06Z but then cancel
it after snow has ended. Temperatures are going to be quite cold
overnight with lows Tuesday morning between 5 degrees below zero
and 5 degrees above zero. Wind chill values will drop below zero
across the entire Mid-South and a Wind Chill Advisory will be in
effect from this afternoon through noon CDT on Tuesday.

High pressure will build into the region on Tuesday bringing a
period of dry weather and very cold temperatures. Temperatures
with be some 30 to 35 degrees below normal on Tuesday with highs
in the mid teens to mid 20s.

A weak disturbance will move across the region late Tuesday night
with some light snow possible mainly over northern sections of the
Mid-South. Temperatures will be not quite as cold as tonight with
lows Wednesday morning mainly between 10 and 15 degrees.

On Wednesday, a new low pressure system will start to develop over
the western Gulf of Mexico and move rapidly northeast. This new
storm system will bring more winter weather to the region for
Wednesday morning through Thursday afternoon. Another round of
significant snow accumulation is expected with some ice
accumulation possible over southern and eastern sections of the
Mid-South. Will hold off on issuing a Winter Storm Watch until
this current winter weather event has ended but one will likely be
needed by Tuesday morning.

The precipitation for this second winter weather event should end
by Thursday evening. Dry weather will continue for Friday and
Saturday with temperatures gradually improving through the period.

A cold front will approach from region on Sunday with rain showers
expected to develop ahead of the front. As the front moves through
the region Sunday night into next Monday morning precipitation
will be ending with a possible change over to winter
precipitation.

ARS

&&

.AVIATION...
06Z TAFs

Light snow flurries may continue overnight at MEM and MKL and TUP,
but VSBYs should remain 6SM or more. CIGs will remain a mix of
VFR and MVFR overnight. An eroding MVFR deck may clear MEM for a
couple of hours, but MVFR should be the rule. Expect winds to
remain northwest 5-8 kts, turning around to the east after sundown.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Storm Watch from late Tuesday night through Thursday
     afternoon for Clay-Craighead-Crittenden-Cross-Greene-Lee AR-
     Mississippi-Phillips-Poinsett-St. Francis.

     Wind Chill Advisory until noon CST Tuesday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Winter Storm Watch from late Tuesday night through Thursday
     afternoon for Dunklin-Pemiscot.

     Wind Chill Advisory until noon CST Tuesday for Dunklin-Pemiscot.

MS...Winter Storm Watch from late Tuesday night through Thursday
     afternoon for Alcorn-Benton MS-Coahoma-DeSoto-Lafayette-
     Marshall-Panola-Quitman-Tallahatchie-Tate-Tippah-Tunica-
     Yalobusha.

     Wind Chill Advisory until noon CST Tuesday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Winter Storm Watch from late Tuesday night through Thursday
     afternoon for Benton TN-Carroll-Chester-Crockett-Decatur-
     Dyer-Fayette-Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-
     Lake-Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Chill Advisory until noon CST Tuesday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 15, 8:53 PM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
853 PM CST Mon Feb 15 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-161200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
853 PM CST Mon Feb 15 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A Wind Chill Advisory is in effect for the entire Mid-South as
wind chill values will drop below zero across much of the region.
Prolonged exposure to these conditions may result in hypothermia
and frostbite.

Snow and sleet packed roads will continue to result in treacherous
travel conditions tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind chill values will be in the single digits Tuesday night
through Wednesday morning. Another round of significant winter
weather is expected to affect the Mid-South Tuesday night into
Thursday. Additional accumulations of snow, sleet, and freezing
rain are likely. A Winter Storm Watch is in effect for much of the
Mid-South late Tuesday night through Thursday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of winter precipitation to the National
Weather Service in Memphis.

In the hours before

Local storm report, Feb 15, 10:48 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1048 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HEAVY SNOW       GREENFIELD              36.16N  88.80W
02/15/2021  M5.0 INCH        WEAKLEY            TN   TRAINED SPOTTER

&&

MJ
Local storm report, Feb 15, 10:51 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1051 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     HEAVY SNOW       7 E PURYEAR             36.43N  88.21W
02/15/2021  M2.5 INCH        HENRY              TN   TRAINED SPOTTER

            2.5 INCHES OF SLEET AND SNOW MEASURED IN BUCHANAN.

&&

MJ
Local storm report, Feb 15, 10:52 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1052 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HEAVY SLEET      GLEN                    34.87N  88.50W
02/15/2021  E1.5 INCH        ALCORN             MS   TRAINED SPOTTER

&&

MJ
Local storm report, Feb 15, 10:54 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1054 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     HEAVY SLEET      CAMDEN                  36.06N  88.10W
02/15/2021  E1.5 INCH        BENTON             TN   TRAINED SPOTTER

            SNOW AND SLEET

&&

MJ
Local storm report, Feb 15, 10:57 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1057 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     HEAVY SNOW       6 SSW PIPERTON          34.95N  89.67W
02/15/2021  M4.9 INCH        MARSHALL           MS   TRAINED SPOTTER

&&

MJ
Local storm report, Feb 15, 11:00 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1100 PM CST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HEAVY SNOW       6 NW MASON              35.47N  89.61W
02/15/2021  E5.0 INCH        TIPTON             TN   AMATEUR RADIO

            HAM REPORT OF 5 INCHES OF SNOWFALL, WITH SOME SLEET
            MIXED IN. UPDATED TOTAL

&&

CORRECTED EVENT TIME...EVENT...REMARKS

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Clay

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Greene

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Craighead

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Craighead forecast zone
Reported by
ASOS
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Poinsett

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Poinsett forecast zone
Reported by
ASOS
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Mississippi

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Cross

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Cross forecast zone
Reported by
ASOS
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Crittenden

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, St. Francis

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
St. Francis forecast zone
Reported by
ASOS
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Lee

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Lee forecast zone
Reported by
ASOS
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Phillips

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Phillips forecast zone
Reported by
ASOS
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Temperatures dropped to between zero degrees and five degrees below zero. Wind chills dropped as low as 15 degrees below zero.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944189, 944190, 944191, 944192, 944193, 944194, 944195, 944196, 944197, 944198.